Texas, 2021High Wind in Texas, January 24 to 25, 2021
January 24 to 25, 2021 · NWS MAF · 2 events in 2 counties and zones
A broad upper level trough dug south out of Canada covering the western United States. A strong jet stream supporting the trough was located over southern New Mexico causing strong winds in the Guadalupe Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper level trough dug south out of Canada covering the western United States. A strong jet stream supporting the trough was located over southern New Mexico causing strong winds in the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 24, 5:27 PM CST, 4 hours 11 minutes earlier.
Area forecast discussion, Jan 24, 5:27 PM CST, 4 hours 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
527 PM CST Sun Jan 24 2021
.DISCUSSION...
See 00Z aviation discussion below.
&&
.AVIATION...
TS could affect all TAF sites in the next 6 hours but the greatest
chance will be at HOB where a TEMPO group has been added. Will
amend any other sites as needed. Otherwise winds will be the
biggest factor the next 24 hours with gusty west winds expected
around 03-04Z, diminishing around 10Z, before increasing again
around 18Z.
&&
.PREV DISCUSSION... /issued 255 PM CST Sun Jan 24 2021/
DISCUSSION...
After a warm and muggy start to the morning, temperatures have
climbed into the 60s and 70s region-wide. We are beginning to see
weak showers develop behind a frontal boundary which is now draped
across the far NE Permian Basin. This front will come into play
later this evening when more robust convection can be expected. By
00Z a dryline will extend from the TX/NM state line swd into the W
Permian Basin and through the Lower Trans Pecos. Rich moisture
will remain in place to the E of said dryline. Meanwhile, a 500
hpa shrtwv trof will swing across AZ/NM along with an assocd speed
max approaching 80+ kts. Energy from this upper jet along with a
sfc Pacific front will aid in t-storm development INVOF the
dryline/stationary front intersection.
High-res models show the most likely location for CI over the NW
Permian Basin between 00Z-03Z tonight. Storms will quickly race off
to the the NE, but could back build along the stationary front.
Ample shear and increasing mid-level lapse rates will promote isold
strong to marginally severe t-storms with damaging winds/large hail
the main threats. The Pacific front will quickly progress into the
far E CWA by 05Z-06Z w/additional t-storm development possible ahead
of the front as it clears to the east. Winds will pick up across the
region overnight, especially in the Guadalupe Mountains and adjacent
plains where a High Wind Warning and Wind Advisory is in effect. A
windy and dry day is expected tomorrow with highs closer to normal.
Tuesday will be similar to Monday as another 500 hpa trof digs
across the Intermountain West. This trof will bring breezy
conditions to the western CWA and we will have to monitor the
potential for more high winds at GDP on Tuesday afternoon. The
passing upper trof will send a cold front through our region on
Wednesday with temperatures dipping slightly below normal. Thursday
should be cool as sfc high pressure builds in behind the front. Long
range models indicate another upper trof will move onto the West
Coast by Friday and swing across our region on Saturday. For now
this looks like mainly a windy system w/very little precipitation.
Temperatures should warm to above normal Friday-Sunday.
-Salerno
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 42 61 34 59 / 60 0 0 0
Carlsbad 37 56 33 52 / 20 0 0 10
Dryden 47 69 41 68 / 10 0 0 0
Fort Stockton 42 60 37 62 / 10 0 0 0
Guadalupe Pass 30 47 31 42 / 20 0 10 10
Hobbs 36 55 31 52 / 50 0 0 0
Marfa 30 55 25 57 / 0 0 0 0
Midland Intl Airport 42 59 35 60 / 40 0 0 0
Odessa 40 59 35 57 / 40 0 0 0
Wink 38 59 31 58 / 20 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 5 AM MST Monday for Eddy County Plains.
High Wind Warning until 4 PM MST Monday for Guadalupe Mountains
of Eddy County.
TX...Wind Advisory until 6 AM CST Monday for Eastern Culberson County-
Van Horn and Highway 54 Corridor.
High Wind Warning until 4 PM MST Monday for Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains.
&&
99/99/10Hazardous weather outlook, Jan 24, 3:01 PM CST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
301 PM CST Sun Jan 24 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-252115-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
301 PM CST Sun Jan 24 2021 /201 PM MST Sun Jan 24 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
Strong winds are expected to develop in the Guadalupe Mountains by
evening with gusts to around 65 mph. Gusty winds are also expected
in Eddy and Culberson Counties with gusts of 50-55 mph overnight. A
High Wind Warning and Wind Advisory are in effect.
Storms are expected across the parts of the Permian Basin tonight,
generally between 6 PM and 1 AM. Some storms could be severe with
large hail the main concern across the northwest through the
northeast Permian Basin.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Strong winds are possible in the Guadalupe Mountains Tuesday and
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, Jan 24, 7:42 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
742 PM CST Sun Jan 24 2021
NMZ033-034-TXZ045-050-250215-
Southern Lea County NM-Central Lea County NM-Andrews TX-Gaines TX-
742 PM CST Sun Jan 24 2021
...SPECIAL WEATHER STATEMENT...
At 741 PM CST/641 PM MST/, Doppler radar was tracking a strong
thunderstorm over Eunice, moving northeast at 50 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Hobbs, Eunice, Nadine, Eunice Airport and Oil Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3231 10322 3238 10333 3279 10310 3275 10293
3263 10280
TIME...MOT...LOC 0141Z 215DEG 42KT 3241 10319
89Special weather statement, Jan 24, 8:08 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
808 PM CST Sun Jan 24 2021
TXZ045-250245-
Gaines TX-
808 PM CST Sun Jan 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEA AND WESTERN GAINES
COUNTIES UNTIL 845 PM CST...
At 808 PM CST, Doppler radar was tracking a strong thunderstorm 12
miles east of Hobbs, moving northeast at 60 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Seagraves, Seagraves Airport, Paynes Corner and Gaines County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3259 10289 3269 10307 3275 10307 3296 10296
3296 10245
TIME...MOT...LOC 0208Z 218DEG 51KT 3273 10292
89High Wind, Guadalupe Mountains Above 7000 Feet
- When
- January 24, 9:38 PM CST to January 25, 1:38 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- January 24, 9:51 PM CST to January 25, 12:51 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Puerto Rico, January 24, 20211 death · 1 event
- Heavy Snow and High Wind in California, January 24 to 28, 2021$18,000 · 65 kt wind · 73 events
- Winter Storm and Hail in Arizona, January 24 to 26, 20211 injured · $132,000 · 0.5 in hail · 12 events
- Hail and Damaging Winds in Texas, January 24 to 25, 2021$21,000 · 1.25 in hail · 10 events
- Winter Weather in Kansas, January 24 to 27, 202113 events
- Frost and Freeze and Strong Wind in California, January 24 to 26, 202113 events
- Winter Weather in California, January 24 to 25, 20219 events
- Heavy Snow in Arizona, January 24 to 26, 20218 events
- High Surf in Hawaii, January 24 to 28, 20217 events
- Heavy Snow and Lake-Effect Snow in Nevada, January 24 to 26, 20214 events
- Heavy Snow and Winter Weather in California, January 24 to 26, 20213 events
- Heavy Snow in Colorado, January 24 to 26, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939462, 939463.